Alert archive / California / Small Craft Advisories in 2021
Small Craft Advisory 40, NWS Los Angeles, CA
NWS Los Angeles, CA issued this small craft advisory at Apr 10, 2021, 8:56 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2021, 8:56 PM PDT (03:56 UTC)
- Expired
- Apr 11, 2021, 2:32 AM PDT
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
133 WHUS76 KLOX 110356 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 856 PM PDT Sat Apr 10 2021 PZZ650-111000- /O.CAN.KLOX.GL.W.0017.000000T0000Z-210411T1000Z/ /O.NEW.KLOX.SC.Y.0040.210411T0356Z-210411T1000Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- 856 PM PDT Sat Apr 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY... ...GALE WARNING IS CANCELLED... * WHAT...Hazardous sea conditions. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island. * WHEN...Until 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ655-110500- /O.CAN.KLOX.SC.Y.0039.000000T0000Z-210411T0400Z/ Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 856 PM PDT Sat Apr 10 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ670-111000- /O.CON.KLOX.GL.W.0017.000000T0000Z-210411T1000Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- 856 PM PDT Sat Apr 10 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... * WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and combined seas around 10 feet when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM. * WHEN...Until 3 AM PDT Sunday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ673-676-111200- /O.CON.KLOX.GL.W.0017.000000T0000Z-210412T0400Z/ Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 856 PM PDT Sat Apr 10 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 8 to 11 feet when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...Until 9 PM PDT Sunday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ645-111000- /O.CON.KLOX.SC.Y.0039.000000T0000Z-210411T1000Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 856 PM PDT Sat Apr 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... * WHAT...Hazardous sea conditions. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...Until 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
950 WHUS76 KLOX 110932 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 232 AM PDT Sun Apr 11 2021 PZZ650-111745- /O.CAN.KLOX.SC.Y.0040.000000T0000Z-210411T1000Z/ /O.NEW.KLOX.SC.Y.0041.210411T2200Z-210412T0400Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- 232 AM PDT Sun Apr 11 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * WHAT...Hazardous sea conditions. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island. * WHEN...From 3 PM this afternoon to 9 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ670-111600- /O.EXT.KLOX.GL.W.0017.000000T0000Z-210411T1600Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- 232 AM PDT Sun Apr 11 2021 ...GALE WARNING NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Northwest winds 25 to 30 kt with gusts up to 35 kt and combined seas around 10 feet when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ673-676-111745- /O.CON.KLOX.GL.W.0017.000000T0000Z-210412T0400Z/ Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 232 AM PDT Sun Apr 11 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 8 to 11 feet when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...Until 9 PM PDT Sunday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ645-111745- /O.EXT.KLOX.SC.Y.0039.000000T0000Z-210412T0400Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 232 AM PDT Sun Apr 11 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Hazardous sea conditions. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ CK
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 10, 8:52 PM PDT, 4 minutes earlier.
Area forecast discussion, Apr 10, 8:52 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
852 PM PDT Sat Apr 10 2021
.SYNOPSIS...10/827 PM.
Gusty north winds will continue across portions of the region
through tonight. Some low clouds and fog will return along the
coast tonight, then become more widespread across the region
early next week. Temperatures will turn much cooler early next
then some warming may begin by the end of the week.
&&
.SHORT TERM (SAT-TUE)...10/851 PM.
Weak upper level ridge of high pressure combined with north-south
offshore pressure gradients to bring another warm day across
inland areas, with warmest valleys climbing into the mid 80s.
Gusty northwest to north winds remained persistent today,
strongest across southern Santa Barbara county and the I-5
corridor where wind advisories remain in effect through tonight
for wind gusts in the 35 to 50 mph range. Sundowner winds fairly
widespread this evening across the Santa Ynez mountains, adjacent
foothills, and coastal areas from Gaviota to Goleta. As of 8 pm,
seeing wind gusts as high as 52 mph at Gaviota hills, and 51 mph
at Montecito Hills. Just in the past hour, Santa Barbara-Santa
Maria pressure gradient has jumped to -5.3 mb, while Santa
Barbara- Bakersfield gradient is at -4.3 mb. When these two
pressure gradients align in the offshore direction like they are
this evening, it typically translates into fairly widespread
Sundowner winds like we are seeing this evening across southern
Santa Barbara county. In addition, there is moderate upper level
wind support. After midnight, both pressure gradients are expected
to gradually weaken, which should correspond to the sundowner
winds easing a bit overnight.
Upper level ridge of high pressure will gradually weaken tonight
into Sunday due to an upstream low pressure trough developing over
the northern Great Basin. This in combination with the persistent
Gale force winds in the outer coastal waters will spin up an eddy
circulation across the inner waters overnight into Sunday morning.
Low clouds and fog expected to make a return to the Central Coast,
as well as the LA county coast/San Gabriel Valley later tonight
into Sunday morning. The marine layer depth is expected to range
between 1000 and 1300 feet. Most areas expected to see a few
degrees of cooling on Sunday due to the marine layer influence
and slight lowering of heights.
*** From previous discussion ***
The marine layer is forecast to deepen slightly some tonight into
Sun morning, with low clouds expected along portions of the
Central Coast, Salinas Valley, and along the L.A. County coast to
San Gabriel Vly. For Sun night into Mon morning, the marine
inversion should deepen to about 1200 to 1500 ft, with low clouds
and fog expanding to all the coast and adjacent vlys, except the
Santa Clarita Vly, and not to the SBA County S coast until near
daybreak Mon. Scattered to broken low clouds may also linger into
Mon afternoon for many coastal areas and some vlys due to moist
onshore flow. Otherwise and elsewhere, skies will be partly cloudy
overall through Mon, with varying amounts of hi clouds moving
into the area at times. Temps will turn slightly cooler but remain
quite a bit above normal away from the coast on Sun, then more
significant cooling is expected Mon with temps a few degrees below
normal for the coast and adjacent vlys, but still a few degrees
above normal for the interior vlys, mtns and deserts.
Onshore gradients and trends will increase on Sun, with further
increases Sun night and Mon. By late Mon afternoon, significant
onshore gradients to the N and E can be expected, with the NAM
fcst of +8.7 mb LAX-DAG and +4.0 mb LAX-BFL. There should be one
more round of N canyon winds possibly to Advisory-levels across
srn SBA County Sun evening, otherwise winds will turn onshore each
afternoon and early evening for Sun and Mon, with breezy to gusty
SW-NW winds for many areas. There is also a chance for near
Advisory-level NW wind gusts along the Central Coast Mon
afternoon.
A broad upper level trof will cover much of the country from the
Rockies westward Mon night and Tue, with the trof strengthening
into an upper level low pressure system over Oregon and Nevada
during the period. For southwestern CA, H5 heights will fall
further to around 566-569 dm by Tue afternoon, with a broad NW
flow aloft.
The proximity of the upper level trof will help to further deepen
the marine layer to near 4000-4500 ft Mon night into Tue morning,
with low clouds developing Mon evening and quickly moving up to
the coastal slopes. With a good eddy developing as well, there
should be drizzle developing over VTU/L.A. Counties from the coast
to coastal slopes. There is also a small chance of light
measurable rain especially closer to the foothills and south
slopes. For now will keep POPs less than 15 percent with any light
rain not reflected in the fcst. A moist onshore flow should help
to keep at least some stratus along the coast and adjacent vlys
thru the day on Tue. Temps Tue will continue to cool down, with
many areas 4-10 deg below normal. Much of the coast and vlys
should only be in the 60s to near 70 on Tue.
Onshore gradients to the N and E will be quite strong Tue
afternoon as well, with the NAM predicting +9.6 mb LAX-DAG and
+6.0 mb LAX-BFL at 00Z Wed. These gradients will likely result in
gusty mainly sub-Advisory SW-NW winds Tue afternoon and early
evening, with the strongest winds in the L.A. County mtns and
Antelope Vly where gusts up to 40 mph will be possible.
.LONG TERM (WED-SAT)...10/224 PM.
The deterministic EC and GFS are in reasonable good agreement
during the extended period, with minor differences by late next
week. Overall, it looks like the broad upper level trof over the W
will persist Wed and Thu, then it should start to elongate into
the northern Plains states Fri. The EC hangs onto the upper trof
over the W into Sat, while the GFS weakens this system but remains
mainly over the Pac NW. The mean ensembles do differ in the large
scale by late in the week with the GFS building an upper level
ridge along the CA coast by Sat, while the EC keeps the upper
level trof over the area.
Broad-brushed the fcst for swrn CA during the extended, with a
deep marine layer pattern Tue night and Wed, then a somewhat
shallower marine layer pattern Wed night thru Sat. Low clouds will
be widespread and up to the coastal slopes again Tue night into
Wed, with patchy drizzle possible for VTU/L.A. Counties from the
coast to the coastal slopes. The coast and vlys overall will
continue to have night and morning low clouds and fog Wed night
thru Sat. Otherwise, clear to partly cloudy skies can be expected
across the region. Temps should remain cooler-than-normal Wed and
Thu, then start to warm to near to slightly below normal Fri, and
near to slightly above normal for Sat. Gusty onshore winds should
continue each afternoon and evening, strongest Wed and Thu.
&&
.AVIATION...11/0032Z.
At 2303Z at KLAX...the marine layer was around 1000 feet deep.
The top of the inversion was near 1800 feet with a temperature of
19 degrees C.
High confidence in the desert and valley TAFs with VFR conditions,
except KPRB where IFR conditions will develop overnight. Low to
moderate confidence in coastal TAFs. There is a chance for cigs to
reach KOXR and KSBA with the potential for another eddy to form.
For the coastal sections, the Los Angeles coast is the most
likely location for marine cloud formation.
KLAX...Moderate confidence in the 00Z TAF, with some uncertainty
in cig levels. There is a 20% chance for any east wind component
to exceed 9 kt later tonight from 08Z to 12Z.
KBUR...High confidence in the 00Z TAF with VFR conditions
expected.
&&
.MARINE...10/823 PM.
Across the outer waters...winds will be Gale force level through
tonight, with a smaller coverage of Gales for Sunday, focused on
the southern two outer waters zones, then Small Craft Advisory
(SCA) level after that through Wednesday. Winds will be weaker
during the morning hours. Seas will also be at SCA level through
Sunday night.
Across the nearshore waters of the Central Coast...winds will be
SCA level mostly in the afternoon and evening hours through
Monday, then diminish to below SCA level on Tuesday.
Across the inner waters south of Point Conception...have
downgraded the Gale Warning to Small Craft Advisory for the
western Santa Barbara Channel (PZZ650) for the remainder of the
night. Winds will continue to diminish tonight across PZZ655, with
an eddy circulation spinning up overnight. There is also a 30
percent chance of wind gusts reaching Gale force late Sunday
afternoon and evening in the western portion of the Santa Barbara
Channel.
The stronger wind gusts will produce steep, short-period
hazardous wind waves across the waters.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Sunday for zones
39-52-54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for zone
645. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Sunday for zones
650-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 PM PDT this evening
for zone 655. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PDT Sunday for zones
673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
Gusty west winds are possible over interior areas most of next week.
&&
PUBLIC...Gomberg/Sirard
AVIATION...Phillips/Sweet
MARINE...Gomberg/Sweet
SYNOPSIS...Gomberg
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:32 AM PDT | Small Craft Advisory | LOX | 18 hr | |
| Apr 11, 1:46 PM PDT | Wind Advisory | LOX | 10 hr |
Nearby
Small Craft Advisories in California, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.